Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Strong shift equivalence theory and
the shift equivalence problem


Author: J. B. Wagoner
Journal: Bull. Amer. Math. Soc. 36 (1999), 271-296
MSC (1991): Primary 19C99, 19D55, 58F99, 81R99
DOI: https://doi.org/10.1090/S0273-0979-99-00798-3
Published electronically: June 24, 1999
MathSciNet review: 1688990
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper discusses strong shift equivalence and counterexamples to the long standing Shift Equivalence Problem in symbolic dynamics. We also discuss how strong shift equivalence theory is closely related to areas of mathematics outside dynamics such as algebraic K-theory, cyclic homology, and topological quantum field theory.


References [Enhancements On Off] (What's this?)

  • [A] R.L. Adler, The torus and the disk, IBM Journal of Research and Development, Vol. 31, No.2, March 1987, 224-234 CMP 19:14
  • [AKM] R.L. Adler, A. Konheim, and M. McAndrew, Topological entropy, TAMS 114, 1965, 309-319 MR 30:5291
  • [B] K. Baker, Strong shift equivalence of $2 \times 2$ matrices of non-negative integers, ETDS, 1983, 3, 501-508 MR 86g:28021
  • [Bl] S. Bloch, Algebraic K-theory and crystalline cohomology, Pub. Math. IHES 47, 1977, 197-238 MR 81j:14011
  • [Bo] M. Boyle, The stochastic shift equivalence conjecture is false, Contemporary Mathematics, Vol. 135, 1992, 107-110 MR 93i:28013
  • [Bow] R. Bowen, Markov partitions for Axiom A diffeomorphisms, Amer. Jour. Math. 92, 1970, 725-747 MR 43:2740
  • [BF] M. Boyle and U.Fiebig, The action of inert finite order automorphisms on finite subsystems, ETDS 11, 1991, 413-425 MR 92g:58029
  • [BH1] M. Boyle and D. Handelman, Algebraic shift equivalence and primitive matrices, Trans. AMS 336, No. 1, 1993, 121-149. MR 93e:58050
  • [BH2] - , The spectra of nonnegative matrices via symbolic dynamics, Annals of Mathematics, 133, 1991, 249-316 MR 92d:58057
  • [BK1] M. Boyle and W. Krieger, Periodic points and automorphisms of the shift, Trans. AMS 302, 1987, 125-149 MR 88g:54065
  • [BK2] - , Automorphisms and subsystems of the shift, Jour. Reine Angew. Math. 437, 1993, 13-28 MR 95b:54051
  • [BLR] M. Boyle, D. Lind, and D. Rudolph, The automorphism group of a shift of finite type, Trans. AMS 306, 1988, 71-114 MR 89m:54051
  • [BMT] M. Boyle, B. Marcus, and P. Trow, Resolving maps and the dimension group for shifts of finite type, Mem. Amer. Math. Soc. vol. 70 (1987), Number 377, Providence, R.I. MR 89c:28019
  • [BW] M. Boyle and J.B. Wagoner, Nonnegative algebraic K-theory and subshifts of finite type, in preparation
  • [BaW] L. Badoian and J.B. Wagoner, Simple connectivity of the Markov partition space, preprint, UC Berkeley, 1998, to appear in Pac. Jour. Math.
  • [C] J. Cerf, La stratification naturelle des espaces de fonctions diff$\acute{e}$rentiables r$\acute{e}$elles et le theoreme de la pseudo-isotopie, Publ. Math. IHES, No. 39, 1970, 5-173 MR 45:1176
  • [CK1] J. Cuntz and W. Krieger, Topological Markov chains and dicyclic dimension groups, J. Reine Angew. Math. 320, 1980, 44-51 MR 81m:54074
  • [CK2] - , A class of C*-Algebras and topological Markov chains, Inventiones Math. 56, 1980, 251-268 MR 82f:46073a
  • [E] E.G. Effros, Dimensions and $C^*$ Algebras, CBMS No. 46, AMS, 1981 MR 84k:46042
  • [F] U. Fiebig, Gyration numbers for involutions of subshifts of finite type I, Forum Math. 4, 1992, 77-108; and II, Forum Math.4, 1992, 183-211 MR 93g:58041; MR 93g:58042
  • [Fr] J. Franks, Homology and dynamical systems, CBMS No. 49, AMS, 1982 MR 84f:58067
  • [G1] P.M. Gilmer, Invariants for one-dimensional cohomology classes arising from TQFT, Topology and its Applications 75, 1997, 217-259 MR 97k:57018
  • [G2] -, Topological quantum field theory and strong shift equivalence, preprint from Louisiana State University, 1997, to appear in Bulletin of the Canadian Mathematical Society
  • [GR] S. Geller and L. Roberts, $K_2$ of some truncated polynomial rings, Ring Theory Waterloo, Springer-Verlag LNM 734, 1979, 249-278 MR 80k:13005
  • [H] G. Hedlund, Endomorphisms and automorphisms of shift dynamical systems, Math. Systems Theory 3, 1969, 320-375 MR 41:4510
  • [HW] A. Hatcher and J.B. Wagoner, Pseudo Isotopies of Compact Manifolds, Ast$\acute{e}$risque No. 6, Soci$\acute{e}$t$\acute{e}$ Math$\acute{e}$matique de France, 1973 MR 50:5821
  • [K] B. Kitchens, Symbolic dynamics, one-sided, two-sided and countable state Markov shifts, Springer-Verlag, 1998 MR 98k:58079
  • [Ke] F. Keune, The relativization of $K_2$, Journal of Algebra, 1978, 159-177 MR 80a:18013
  • [Kol] A.N. Kolomogorov, New metric invariants of transitive dynamical systems and automorphisms of Lebesgue spaces, Dokl. Akad. Nauk. SSSR, 119, 1958, 861-864
  • [Kr] W. Krieger, On dimension functions and topological Markov chains, Invent. Math. 56, 1980, 239-250 MR 81m:28018
  • [KOR] K.H. Kim, N. Ormes, and F.W. Roush, The spectra of nonnegative integer matrices via formal power series, preprint, University of Texas at Austin, 1998
  • [KR1] K.H. Kim and F.W. Roush, Some results on decidability of shift equivalence, J. Comb. Inform. System Sci. 4, 1979, 123-146. MR 81m:58064
  • [KR2] - , Decidability of shift equivalence, in J. W. Alexander, ed., Dynamical Systems, Lecture Notes in Mathematics, vol. 1342, Springer-Verlag, Heidelberg, 1988 MR 90g:54033
  • [KR3] - , On the structure of inert automorphisms of subshifts, Pure Mathematics and Applications 2, 1991, 3-22 MR 94c:58056
  • [KR4] - , Williams's conjecture is false for reducible subshifts, Jour. AMS 5, 1992, 213-215 MR 92j:54055
  • [KR5] - ,Williams's conjecture is false for irreducible subshifts, ERA AMS 3, 1997, 105-109 MR 98i:58081
  • [KR6] - , Williams's conjecture is false for irreducible subshifts, preprint from Alabama State University, 1997, to appear in Annals of Mathematics
  • [KR7] - , Path components of matrices and strong shift equivalence over $Q^+$, Linear Algebra and Applications 145, 1991, 177-186 MR 92c:58027
  • [KR8] - , Strong shift equivalence of Boolean and positive rational matrices, Linear Algebra and Applications 161, 1992, 153-164 MR 93h:15012
  • [KRW1] K.H. Kim, F.W. Roush, and J. Wagoner, Automorphisms of the dimension group and gyration numbers, Jour. AMS 5, 1992, 191-212. MR 93h:54026
  • [KRW2] - , Characterization of inert actions on periodic points, Part I and Part II, preprint, UC Berkeley, 1997, to appear in Forum Mathematicum
  • [KRW3] - , Inert Actions on Periodic Points, ERA AMS 3, 1997, 55-62 MR 98i:54021
  • [Li] W.B.R. Lickorish An Introduction to Knot Theory, GTM 175, Springer-Verlag, 1997 MR 98f:57015
  • [Lo] J.- L. Loday, Cyclic Homology, Springer-Verlag, Second Edition, 1998 MR 98h:16014
  • [LM] D. Lind and B. Marcus, An introduction to symbolic dynamics and coding, Cambridge University Press, 1995 MR 97a:58050
  • [M] B. Marcus, Symbolic dynamics and connections to coding theory, automata theory and system theory, AMS Proc. Symp. Applied Math. 50, 1995, 95-108. MR 97a:58052
  • [Mi] J. Milnor, Introduction to Algebraic K-Theory, Annals of Mathematics Studies Number 72, Princeton University Press, 1971 MR 50:2304
  • [MB] S. MacLane and G. Birkhoff, Algebra, Macmillan Company, Second Edition, 1979 MR 80d:00002
  • [MH] M. Morse and G.A. Hedlund, Symbolic Dynamics, Amer. Jour. Math. 60 (1938), 815-866.
  • [MS] H. Maazen and J. Stienstra, A presentation for $K_2$ of split radical pairs, Journal of Pure and Applied Algebra 10, 1977, 271-294 MR 57:12485
  • [MT1] B. Marcus and S. Tuncel, Entropy at a weight-per-symbol and an imbedding theorem for Markov chains, Inventiones Mathematicae 102, 1990, 235-266. MR 91k:28023
  • [MT2] -, The weight-per-symbol polytope and scaffolds of invariants associated with Markov chains, Ergodic Theory and Dynamical Systems 11, 1991, 129-180. MR 92g:28038
  • [MT3] -, Matrices of polynomials, positivity, and finite equivalence of Markov chains, AMS Journal 6, 1993, 131-147 MR 93e:28022
  • [N] M. Nasu, Topological conjugacy for sofic systems and extensions of automorphisms of finite subsystems of topological Markov shifts, Springer Lecture Notes in Math 1342, 1988 MR 89j:54045
  • [PT] W. Parry and S. Tuncel, Classification problems in ergodic theory, LMS Lecture Notes 67, Cambridge University Press, 1982 MR 84g:28024
  • [PW] W. Parry and R.F. Williams, Block coding and a zeta function for Markov chains, Proc. LMS 35, 1977, 483-495 MR 57:6368
  • [Q] F. Quinn, Lectures on axiomatic topological quantum field theory, Geometry and Quantum Field Theory (edited by D. Freed and K. Uhlenbeck), IAS/Park City Mathematics Series, Vol. 1, AMS, 1995, 325-453 MR 96e:57021
  • [R] J. Rosenberg, Algebraic K-Theory and Its Applications, GTM 147, Springer-Verlag, 1994 MR 95e:19001
  • [S] S. Smale, Differential Dynamical Systems, BAMS, Vol. 73, No. 6, 1967, 747-847 MR 37:3598
  • [Sh] C. Shannon, A mathematical theory of communication, Bell Sys. Tech Jour. 27, 1948, 379-423, 623-656 MR 10:133e
  • [St] J. Stienstra, On $K_2$ and $K_3$ of truncated polynomial rings, LNM 854, Springer, 1981 MR 82k:13016
  • [SW1] D. Silver and S. Williams, Augmented group systems and shifts of finite type, Israel Journal of Mathematics 95, 1996, 231-251 MR 98b:20045
  • [SW2] - , Knot invariants from symbolic dynamical systems, to appear in Trans. AMS 351, No. 8, 1999, 3243-3265 CMP 97:17
  • [T] S. Tuncel, Faces of Markov chains and matrices of polynomials, Contemporary Mathematics, Vol. 135, AMS, 1992, 391-422 MR 94m:28034
  • [vdK] W. van der Kallen, Le $K_2$ des nombres duaux, C.R. Acad. Sc. Paris, S$\acute{e}$rie A, t. 273 , 20 d$\acute{e}$cembre 1971, 1204-1207 MR 45:252
  • [W1] J.B. Wagoner, Markov partitions and $K_2$, Publ. Math. IHES, No. 65, 1987, 91-129 MR 90d:28022
  • [W2] - , Triangle identities and symmetries of a subshift of finite type, Pacific Jour. Math. 144, 1990, 181-205 MR 91h:28017
  • [W3] - , Higher dimensional shift equivalence is the same as strong shift equivalence over the integers, Proc. AMS 109, 1990, 527-536 MR 90i:54088
  • [W4] - , Eventual finite order generation for the kernel of the dimension group representation, Trans. AMS 317, 1990, 331-350 MR 91a:54055
  • [W5] - , Classification of subshifts of finite type revisited, Contemporary Mathematics, Vol. 135, AMS, 1992, 423-436 MR 93m:20004
  • [W6] - , Markov chains, $C^*$-algebras, and $K_2$, Advances of Mathematics, Vol. 71, No. 2, 1988, 133-185 MR 90j:46059
  • [W7] - , Strong shift equivalence and $K_2$ of the dual numbers, preprint from UC Berkeley, 1998, to appear in Jour. Reine Angew. Math.
  • [Wi1] R.F. Williams, Classification of subshifts of finite type, Annals of Math.(2) 98, 1973, 120-153; Errata ibid. 99, 1974, 380-381. MR 48:9769
  • [Wi2] - , Shift equivalence of matrices in GL(2,$ Z$), Cont. Math., Vol. 135, AMS, 1992, 445-451 MR 93k:58183
  • [Wi3] - , Classification of 1-dimensional attractors, Global Analysis, Proceedings of the Symposium on Pure Mathematics 14, AMS, 1970, 341-361 MR 42:1134
  • [Wi4] - , Addendum to ``Classification of 1-dimensional attractors", preprint from University of Texas, Austin, 1998

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 19C99, 19D55, 58F99, 81R99

Retrieve articles in all journals with MSC (1991): 19C99, 19D55, 58F99, 81R99


Additional Information

J. B. Wagoner
Affiliation: Mathematics, University of California, Berkeley, CA 94720
Email: wagoner@math.berkeley.edu

DOI: https://doi.org/10.1090/S0273-0979-99-00798-3
Keywords: Strong shift equivalence, the shift equivalence problem, positivity
Received by editor(s): April 29, 1999
Received by editor(s) in revised form: May 27, 1999
Published electronically: June 24, 1999
Additional Notes: The author was supported in part by NSF Grant DMS 9322498.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society